A characterization of optimal portfolios under the tail mean-variance criterion

Owadally, I. & Landsman, Z. (2013). A characterization of optimal portfolios under the tail mean-variance criterion. Insurance: Mathematics and Economics, 52(2), pp. 213-221. doi: 10.1016/j.insmatheco.2012.12.004

Text - Submitted Version
Available under License Creative Commons Attribution Non-commercial No Derivatives.

Download (242kB) | Preview


The tail mean–variance model was recently introduced for use in risk management and portfolio choice; it involves a criterion that focuses on the risk of rare but large losses, which is particularly important when losses have heavy-tailed distributions. If returns or losses follow a multivariate elliptical distribution, the use of risk measures that satisfy certain well-known properties is equivalent to risk management in the classical mean–variance framework. The tail mean–variance criterion does not satisfy these properties, however, and the precise optimal solution typically requires the use of numerical methods. We use a convex optimization method and a mean–variance characterization to find an explicit and easily implementable solution for the tail mean–variance model. When a risk-free asset is available, the optimal portfolio is altered in a way that differs from the classical mean–variance setting. A complete solution to the optimal portfolio in the presence of a risk-free asset is also provided.

Item Type: Article
Uncontrolled Keywords: Tail conditional expectation; Tail variance; Optimal portfolio selection; Quartic equation
Subjects: H Social Sciences > HA Statistics
H Social Sciences > HB Economic Theory
Divisions: Cass Business School > Faculty of Actuarial Science & Insurance
URI: http://openaccess.city.ac.uk/id/eprint/17092

Actions (login required)

View Item View Item


Downloads per month over past year

View more statistics